• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Tue, 28.05.24

Search results


November 2020
Dana Ekstein MD PhD, Iris Noyman MD, Firas Fahoum MD MSc, Moshe Herskovitz MD, Ilan Linder MD, Bruria Ben Zeev MD, and Sara Eyal PhD

The coronavirus disease-2019 (COVID-19) and its management in patients with epilepsy can be complex. Prescribers should consider potential effects of investigational anti-COVID-19 drugs on seizures, immunomodulation by anti-seizure medications (ASMs), changes in ASM pharmacokinetics, and the potential for drug-drug interactions (DDIs). The goal of the Board of the Israeli League Against Epilepsy (the Israeli Chapter of the International League Against Epilepsy, ILAE) was to summarize the main principles of the pharmacological treatment of COVID-19 in patients with epilepsy. This guide was based on current literature, drug labels, and drug interaction resources. We summarized the available data related to the potential implications of anti-COVID-19 co-medication in patients treated with ASMs. Our recommendations refer to drug selection, dosing, and patient monitoring. Given the limited availability of data, some recommendations are based on general pharmacokinetic or pharmacodynamic principles and might apply to additional future drug combinations as novel treatments emerge. They do not replace evidence-based guidelines, should those become available. Awareness to drug characteristics that increase the risk of interactions can help adjust anti-COVID-19 and ASM treatment for patients with epilepsy

October 2002
Eytan Cohen, MD, Shlomo Almog, PhD, Daniel Staruvin, MD and Moshe Garty, MD, MSc

Background: Acarbose has become an important adjuvant therapy for diabetic patients. Many of these patients are also treated with digoxin for congestive heart failure or chronic atrial fibrillation

Objective: To evaluate a possible drug interaction between acarbose and digoxin.

Methods: An open-label, analyst-blind, randomized, crossover, two-period study was conducted in 11 healthy subjects. In period I, each subject received one single oral dose of 0.75 mg digoxin. In period ll, they were given acarbose tablets., 60 mg-3 times a day for 12 days. On day 8, one hour after acarbose administration, a single oral dose of 0.75 mg digoxin was administered. The study periods were separated by a 3 week washout interval: Serum. digoxin levels., over. time, in the two periods were compared by standard techniques;

Results: There were no differences in the pharmacokinetic parameters of digoxin in the two periods, apart from a significant increase in the mean maximum serum concentration (Cmax) when digoxin was given with acarbose (5.97 compared to 4.67 g/L, P = 0.02). Simulated steady-state peak levels of digoxin (Cmax,ss) achieved with a daily dose of 0.25 mg digoxin, in the presence.and absence of acarbose, were 2.89 and 2.40 g/L respectively (P =0.05); Simulated steady-state trough (Cmin,ss) and average (Cave,ss) concentrations were similar and within the therapeutic window.

Conclusion: There was no significant pharmacokinetic interaction between digoxin and acarbose at current therapeutic doses in the healthy volunteers. This interaction should be further studied with higher doses of acarbose and at steady-state conditions.
 

April 2002
Eyal Meltzer, MD and Shmuel Steinlauf, MD

Background: Lithium has been a part of the psychiatric pharmacopoeia for more than half a century. Its efficacy is marred by a narrow therapeutic index and significant toxicity.

Objectives: To increase physicians’ awareness of the various manifestations of lithium intoxication.

Methods: We reviewed the clinical data of cases of lithium poisoning occurring in a municipal hospital during a 10 year period.

Results: Eight patient records were located. The mortality rate was 12.5%. All patients were women and the mean age was 66.4 years. The most common symptoms were neurological. One illustrative case is described in detail with lithium serum levels showing the usual two-phase decline.

Conclusions: Lithium poisoning can present in many forms. Increased physician awareness and the early use of effective treatment, mainly hemodialysis, will prevent mortality and protracted morbidity associated with this condition.
 

Lotan Shilo, MD, Susy Kovatz, MD, Ruth Hadari, MD, Eli Weiss, PhD and Louis Shenkman, MD
Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
© All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel